Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 74, NWS Hastings, NE

June 19, 2021Mitchell County, Osborne County, Rooks County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jun 19, 2021, 10:09 PM CDT for Mitchell County, Osborne County, Rooks County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2021, 10:09 PM CDT (03:09 UTC)
Expired
Jun 19, 2021, 11:00 PM CDT
In force
51 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Mitchell County, KS, Osborne County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 118 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 5:48 PM CDTSevere Thunderstorm WatchSPC6 hr
Jun 19, 9:43 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
3329 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

891 
WUUS53 KGID 200309
SVRGID
KSC123-141-163-200400-
/O.NEW.KGID.SV.W.0074.210620T0309Z-210620T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1009 PM CDT Sat Jun 19 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Western Mitchell County in north central Kansas...
  Eastern Rooks County in north central Kansas...
  Osborne County in north central Kansas...

* Until 1100 PM CDT.

* At 1009 PM CDT, severe thunderstorms were located along a line
  extending from near Kirwin to near Woodston to near Codell, moving
  east at 30 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Natoma and Alton around 1025 PM CDT.

Other locations in the path of these severe thunderstorms include
Portis and Osborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3913 9926 3957 9922 3957 9827 3922 9823
      3922 9849 3913 9849
TIME...MOT...LOC 0309Z 268DEG 27KT 3963 9911 3937 9912 3913 9917 

HAIL...<.75IN
WIND...70MPH
 
$$

Billings Wright
2 follow-up statements
523 
WWUS53 KGID 200336
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1036 PM CDT Sat Jun 19 2021

KSC123-141-163-200400-
/O.CON.KGID.SV.W.0074.000000T0000Z-210620T0400Z/
Mitchell KS-Rooks KS-Osborne KS-
1036 PM CDT Sat Jun 19 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR WESTERN MITCHELL...EASTERN ROOKS AND OSBORNE COUNTIES...

At 1034 PM CDT, severe thunderstorms were located along a line
extending from near Portis to near Osborne to 8 miles north of Luray,
moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Osborne, Downs, Cawker City, Tipton, Hunter, Glen Elder and Victor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3913 9926 3957 9922 3957 9827 3922 9823
      3922 9849 3913 9849
TIME...MOT...LOC 0334Z 260DEG 40KT 3959 9868 3943 9866 3924 9869 

HAIL...<.75IN
WIND...60MPH
 
$$

Shawkey
892 
WWUS53 KGID 200358
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1058 PM CDT Sat Jun 19 2021

KSC123-141-163-200407-
/O.EXP.KGID.SV.W.0074.000000T0000Z-210620T0400Z/
Mitchell KS-Rooks KS-Osborne KS-
1058 PM CDT Sat Jun 19 2021

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MITCHELL...EASTERN
ROOKS AND OSBORNE COUNTIES WILL EXPIRE AT 1100 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas. A Severe Thunderstorm Watch also remains in
effect until 400 AM CDT for north central Kansas.

LAT...LON 3913 9926 3957 9922 3957 9827 3922 9823
      3922 9849 3913 9849
TIME...MOT...LOC 0357Z 268DEG 27KT 3960 9847 3944 9845 3925 9848 

$$

Shawkey

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:50 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 19, 6:50 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
650 PM CDT Sat Jun 19 2021

.DISCUSSION...(This evening through Saturday)
Issued at 410 PM CDT Sat Jun 19 2021

Most of the daytime hours today have been dry, but recent radar
imagery has show an increase in what at this point is likely
little than sprinkles/showers scattered around...with the main
show still well off to our west. In the upper levels, overall flow
is generally zonal, set up between high pressure spinning over
the Desert SW and and troughing over the far northern
CONUS/Canada. At the surface, a stationary frontal boundary has
been set up roughly across portions of our north-central KS
counties, with easterly winds and dewpoints in the low-mid 50s for
most areas to the north, and more ESE winds and dewpoints into
the 60s to the south. By the time it's all said and done, forecast
high temps look to work out for most, though the cloud cover
could keep a few spots from getting as warm as expected. 3 PM obs
range from low 80s to right around 90.

This evening into tonight...

While there will be the potential for scattered activity to
continue across the area the rest of this afternoon into early
evening, the main push of thunderstorm activity looks to truck
through the CWA mid-evening into the early morning hours Sun.
Thunderstorms have already developed over portions of eastern
CO/WY, even some into the panhandle of NE. This activity, driven
by afternoon heating and an upper level shortwave disturbance
moving out of the Rockies, is shown by models to continue
expanding in coverage this afternoon as it makes its way east.
Models are in pretty good agreement with its eastward path this
evening/tonight with the movement of the shortwave disturbance,
aided by an axis of instability (ML and MU) near/over 2000 j/kg
and increasing lower level lift/convergence along a strengthening
southerly LLJ. Overall, there hasn't been any significant changes
in the models, or with more recent runs of hi-res guidance...with
the better chances of more widespread coverage favoring areas
generally along/south of I-80. Hi-res models aren't in too bad of
agreement with the timing early on, showing it being 02-03Z before
the brunt of activity starts making its way into far western
portions of the CWA. There are some differences with how quickly
it passes through, some showing activity into the Tri-Cities
around 06Z, a few have it closer to HWY 81 already by that point.
While there are some slight timing differences between models,
there is pretty good agreement with things exiting the CWA to the
east by 12Z Sunday.

As far as the threat for severe weather goes, main change was that
the SPC Day 1 outlook has been upgraded to an Enhanced Risk over a
decent chunk of the CWA due to the concern of damaging wind
gusts. Across our CWA, while some spots of larger hail is
possible, the main threat remains with wind gusts near 70 MPH.
Heavy rain will also be possible, but the progressive nature of
the system should keep chances of notable flooding issues low.

Sunday into Monday...

Forecast during the daytime hours Sunday is currently dry, but
confidence in that is not the highest, mainly across the east-
northeastern fringes. One question is with whether activity
tonight actually clears the entire CWA by 12Z...the other is
with a couple models showing the potential for afternoon activity
clipping that area. There isn't great agreement for either
happening between models, so kept PoPs out. The next best chances
for thunderstorms will come Sunday night into Monday. Models are
showing another shortwave disturbance swinging in from the
northwest, with the better chances coming closer to 03-06Z in the
far west, potentially not clearing the area until midday Monday or
so. Along with the additional chances for precip, a reinforcing
cold front is expected to push through the region. The main wind
shift comes through on Sunday, with gusty northerly winds, but
push of cooler temps is most noticeable on Monday. Highs are
currently forecast to reach the 70s! on Monday, and along with
lighter winds and dewpoints in the 40s, Monday is looking to be a
pretty nice day.

Tuesday and on...

Forecast for much of the mid-week period remains dry, thanks to
upper level ridging building back into the Rockies/Plains. Models
show upper flow turning more zonal late week as disturbances break
down the ridge. Forecast is dry Tues-Thur, with periodic PoPs
returning Thur night-Sat. The upper level ridging warms highs back
well into the 90s for mid-week, some readings near 100 won't be
out of the question Thursday.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 608 PM CDT Sat Jun 19 2021

Storms have developed to our west and will continue to track east
through the evening and overnight hours. While an isolated storm
or two will be possible from 20/01-04Z, the main line of storms
is expect to reach KEAR between 20/03-04Z and KGRI about one hour
later. MVFR CIGS, heavy rainfall with MVFR VSBYS along with very
strong thunderstorm wind gusts are all expected. Thereafter...MVFR
to near MVFR CIGS will persist through much of the overnight
hours...with clearing skies by daybreak and gusty northwest winds
during the afternoon hours Sunday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...ADP
AVIATION...Rossi
Hazardous weather outlook, Jun 19, 10:05 PM CDT, 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
1005 PM CDT Sat Jun 19 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1005 PM CDT Sat Jun 19 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Overnight.

Thunderstorms will spread from west to east across much of the
outlook area overnight, but especially within counties near and
south of Interstate 80, including north central Kansas. Some
storms will likely be severe, especially those associated with an
organized storm complex expected to mainly track through counties
near the Nebraska-Kansas border. With these storms, the primary
concern is damaging wind gusts as high as 60 to 80 MPH, with
spotty instances of hail up to around ping pong ball also possible.
Other, more isolated storms could also develop out ahead of, and
north of the main storm complex, with the main threat with these
storms being hail up to around ping pong ball size, and perhaps
wind gusts to around 60 MPH.

The threat for storms will gradually end from west-to-east, with
counties west of the Highway 281 corridor largely expected to be
in the clear by around 2 or 3 AM, although storms could linger
within some counties east of Highway 281 until around 5 or 6 AM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday night into Monday morning, there is another chance for
thunderstorms, especially within counties south of Interstate 80.
Severe weather is not anticipated with this activity, but a few
instances of gusty winds and small hail cannot be ruled out.

Beyond Monday morning, the next thunderstorm chances return to
portions of the outlook area on an intermittent basis between
Thursday evening and Friday, but confidence is low in the details
that far out in time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or thunderstorm wind
gusts over 50 MPH overnight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Jun 19, 9:13 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Hastings NE
913 PM CDT Sat Jun 19 2021

KSZ005-017-200300-
Rooks KS-Phillips KS-
913 PM CDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROOKS AND WESTERN
PHILLIPS COUNTIES UNTIL 1000 PM CDT...

At 912 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Norton to 8 miles south of
Lenora to near Collyer. Movement was east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
  Long Island and Prairie View.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.

LAT...LON 3957 9960 3957 9961 4000 9962 4000 9933
      3913 9928 3913 9960
TIME...MOT...LOC 0212Z 266DEG 28KT 3989 10004 3950 9997 3910 10009

Rossi
Local storm report, Jun 19, 9:52 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
952 PM CDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     1 W LOGAN               39.66N 99.58W
06/19/2021  M60 MPH          PHILLIPS           KS   MESONET

&&

SR
Local storm report, Jun 19, 9:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
959 PM CDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     TSTM WND GST     STOCKTON                39.44N 99.28W
06/19/2021  M58 MPH          ROOKS              KS   MESONET

            ROOKS CO. SHERIFFS OFFICE.

&&

SR
Local storm report, Jun 19, 10:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1002 PM CDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     TSTM WND GST     PHILLIPSBURG            39.76N 99.33W
06/19/2021  M55 MPH          PHILLIPS           KS   MESONET

&&

SR
Local storm report, Jun 19, 10:03 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1003 PM CDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     PLAINVILLE              39.23N 99.30W
06/19/2021  M63 MPH          ROOKS              KS   MESONET

&&

SR

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:13 PM CDTSpecial Weather StatementGIDPhillips, Rooks47 min
Jun 19, 9:33 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks42 min
Jun 19, 10:03 PM CDTSevere Thunderstorm WarningGIDJewell, Phillips, Smith42 min
Jun 19, 10:15 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks30 min
Jun 19, 10:45 PM CDTSevere Thunderstorm WarningGIDJewell, Smith45 min
Jun 19, 10:59 PM CDTSpecial Weather StatementGIDMitchell, Osborne46 min
Jun 19, 11:30 PM CDTSpecial Weather StatementGIDJewell45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.